Effective Minimization of Acyclic Phase-Type Representations

  • Reza Pulungan
  • Holger Hermanns
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5055)


Acyclic phase-type distributions are phase-type distributions with triangular matrix representations. They constitute a versatile modelling tool, since they (1) can serve as approximations to any continuous distributions, and (2) exhibit special properties and characteristics, which usually result in some ease in analysis. The size of the matrix representation has a strong influence on computational efforts needed when analyzing these distributions. This representation, however, is not unique, and two representations of the same distribution can differ drastically in size. This paper proposes an effective procedure to aggregate the size of the matrix representation without altering the distribution.


Stochastic Models Markov Models 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    The GNU Multiple Precision Arithmetic Library (2008),
  2. 2.
    Asmussen, S.: Phase-type representations in random walk and queueing problems. Annals of Probability 20(2), 772–789 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Baier, C., Hermanns, H.: Weak bisimulation for fully probabilistic processes. In: Grumberg, O. (ed.) CAV 1997. LNCS, vol. 1254, pp. 119–130. Springer, Heidelberg (1997)Google Scholar
  4. 4.
    Baier, C., Katoen, J.-P., Hermanns, H., Wolf, V.: Comparative branching-time semantics for Markov chains. Information and Computation 200(2), 149–214 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Boudali, H., Crouzen, P., Stoelinga, M.: A compositional semantics for dynamic fault trees in terms of interactive Markov chains. In: Namjoshi, K.S., Yoneda, T., Higashino, T., Okamura, Y. (eds.) ATVA 2007. LNCS, vol. 4762, pp. 441–456. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  6. 6.
    Bravetti, M.: Revisiting interactive Markov chains. Electronic Notes in Theoretical Computer Science 68(5) (2002)Google Scholar
  7. 7.
    Buchholz, P.: Exact and ordinary lumpability in finite Markov chains. Journal of Applied Probability 31, 59–75 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chakravarthy, S.R., Krishnamoorthy, A., Ushakumari, P.V.: A k-out-of-n reliability system with an unreliable server and phase type repairs and services: the (N,T) policy. Journal of Applied Mathematics and Stochastic Analysis 14(4), 361–380 (1992)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Chakravarthy, S.R., Ravi, K.: A Stochastic Model for a Computer Communication Network Node with Phase Type Timeout Periods, ch. 14. In: Numerical Solutions of Markov Chains, pp. 261–286. Marcel Dekker (1991)Google Scholar
  10. 10.
    Commault, C., Mocanu, S.: A generic property of phase-type representations. Journal of Applied Probability 39, 775–785 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Cumani, A.: Canonical representation of homogeneous Markov processes modelling failure time distributions. Microelectronics and Reliability 2(3), 583–602 (1982)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Derisavi, S., Hermanns, H., Sanders, W.H.: Optimal state-space lumping in Markov chains. Information Processing Letters 87(6), 309–315 (2003)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Dugan, J.B., Bavuso, S.J., Boyd, M.A.: Dynamic fault-tree models for fault-tolerant computer systems. IEEE Transaction on Reliability 41(3), 363–377 (1992)zbMATHCrossRefGoogle Scholar
  14. 14.
    Fackrell, M.W.: Characterization of Matrix-Exponential Distributions. PhD thesis, School of Applied Mathematics, The University of Brisbane (2003)Google Scholar
  15. 15.
    He, Q.-M., Zhang, H.: Spectral polynomial algorithms for computing bi-diagonal representations for phase type distributions and matrix-exponential distributions. Stochastic Models 2(2), 289–317 (2006)CrossRefMathSciNetGoogle Scholar
  16. 16.
    He, Q.-M., Zhang, H.: An Algorithm for Computing Minimal Coxian Representations. INFORMS Journal of Computing, ijoc.1070.0228 (2007)Google Scholar
  17. 17.
    Henley, E.J., Kumamoto, H.: Probabilistic Risk Assessment. IEEE Computer Society Press, Los Alamitos (1992)Google Scholar
  18. 18.
    Hermanns, H.: Interactive Markov Chains: The Quest for Quantified Quality. LNCS, vol. 2428. Springer, Heidelberg (2002)Google Scholar
  19. 19.
    Hillston, J.: A compositional approach to performance modelling. Cambridge University Press, Cambridge (1996)Google Scholar
  20. 20.
    Johnson, M.A., Taaffe, M.R.: The denseness of phase distributions. Purdue School of Industrial Engineering Research Memoranda 88-20, Purdue University (1988)Google Scholar
  21. 21.
    Khayari, R.E.A., Sadre, R., Haverkort, B.R.: Fitting world-wide web request traces with the EM-algorithm. Performance Evaluation 52(2-3), 175–191 (2003)CrossRefGoogle Scholar
  22. 22.
    Manian, R., Dugan, J.B., Coppit, D., Sullivan, K.J.: Combining various solution techniques for dynamic fault tree analysis of computer systems. In: Proceedings of the 3rd IEEE International Symposium on High-Assurance Systems Engineering (HASE 1998), pp. 21–28. IEEE Computer Society Press, Los Alamitos (1998)Google Scholar
  23. 23.
    Neuts, M.F.: Matrix-Geometric Solutions in Stochastic Models: An Algorithmic Approach. Dover (1981)Google Scholar
  24. 24.
    O’Cinneide, C.A.: On non-uniqueness of representations of phase-type distributions. Communications in Statistics: Stochastic Models 5(2), 247–259 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    O’Cinneide, C.A.: Characterization of phase-type distributions. Communications in Statistics: Stochastic Models 6(1), 1–57 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    O’Cinneide, C.A.: Phase-type distributions and invariant polytopes. Advances in Applied Probability 23(43), 515–535 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    O’Cinneide, C.A.: Triangular order of triangular phase-type distributions. Communications in Statistics: Stochastic Models 9(4), 507–529 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Pulungan, R., Hermanns, H.: Effective minimization of acyclic phase-type representations. Reports of SFB/TR 14 AVACS 38, SFB/TR 14 AVACS (March 2008), ISSN: 1860-9821,
  29. 29.
    Pulungan, R., Hermanns, H.: The minimal representation of the maximum of Erlang distributions. In: Proceedings of the 14th GI/ITG Conference on Measuring, Modelling and Evaluation of Computer and Communication Systems (MMB 2008), pp. 207–221. VDE Verlag (2008)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Reza Pulungan
    • 1
  • Holger Hermanns
    • 1
  1. 1.Department of Computer ScienceSaarland UniversitySaarbrückenGermany

Personalised recommendations